I have never had a problem or have been nervous about going to the
dentist. However, the last few visits I have had some problems. It seems now
that whenever I get a shot of novocaine I feel a little flush and then my
heart races and pounds really fast.
I have had a few cavities over the years and this never used to happen except recently (within the past 2 years) At first the Dentist thought it might have been lidocaine that caused it so the next time he gave me something called carbocaine.
Well the carbocaine seemed to work the first time and I didn't feel any heart racing.... but just the other day I had another cavity replaced and he says he gave me carbocaine but I did get the heart pounding/racing this time too.
What causes this, and why has this just started in the past 2 years? I'm
only 34 and I am worried about this. Is it a dangerous condition? What can I
do to prevent this from occuring again? Is there anyother type of novocaine
that will not cause the heart to race/pound? Also, where can I read up on
this or get some more info? ...Visitor from MA
One question I would have for you is do you have mitral valve prolapse?
To evaluate that you need to see a cardiologist. They may be able to help
One thing you might want to think about is asking your dentist about air
abrasion or using a laser. Much of the time we can get by with little or no
anaesthesia with the laser. It will not work in every place but will work in
a number of places.
If you search for mitral valve prolapse you may find some things that
interest you. You may also want to find a dentist who can use some sedation to help you. I hope this helps.
Return to Sedation FAQ
Return to FAQ Index
You also have the option of using Google search technology to conduct a specific search within our databases to find more specific information. Adjust search terms as needed to refine search results: